According to Wikipedia, “The half-life of a quantity whose value decreases with time is the interval required for the quantity to decay to half of its initial value.” This blog title has dual meaning…I’m applying it to my health and to my medication, Enbrel. Both are related.
Creative Commons License: http://www.flickr.com/photos/gregmarshall/
As I consider how things were 10 or 20 years ago, I remember running 20-25 miles a week, snow skiing, working hard around the house, and gardening with gusto. I even ran a landscaping business in the summers when I was a high school teacher. I was in amazing shape and full of energy. At one time only 6-7 years ago, I would head to the recreation center every morning for a cardiac and weight lifting regimen that had me 15 pounds lighter, two waist sizes smaller, and with enough muscle strength to do whatever I wanted.
Those days seem to be over for the present time. Since RA crept in starting 5 years ago, I’ve seen a slow diminishing of energy and strength. I can’t remember the last time I actually did a serious workout. My gym clothes are sitting in a locker at the rec center untouched for a long time now. I hope I can remember the locker combination!
Last March, when I was in the middle of a recent diagnosis of RA and trying to find what treatment worked best, my energy level was close to zero. But, with the start of Enbrel three months ago, I notice that things are slowly on the upswing. I’d say my energy and strength is about at “half-life”…half of what it once was.
Enbrel is said to have a half-life in the body of about 4.5 days. I inject it every Monday morning and within a couple of hours I can feel my energy returning and joint pain being reduced (although not completely). I find the first part of the week the most productive. As the week goes on and Enbrel starts to break down, I can feel myself slowly loosing energy. I look forward to Mondays!
Even though I sometimes feel like I’m at half-life, I still dream of becoming more active again and getting back to “full-life.”